Page 1 of 1

Seville Oranges and Marmalade

PostPosted: Tue Jul 25, 2006 5:47 pm
by R30
Just found out from my sis, who works for a large pharmaceutical company, that seville oranges can have the same (negative) effect on certain medications as grapefruit juice (which we are told to avoid, both pre and post transplant). The info. below has been taken from a website I found on Google:

"For patients on medications that require careful control of blood levels to avoid toxicity, such as amiodarone (Cordarone, and others), carbamazepine (Tegretol, and others), cyclosporine (Sandimmune, and others), sirolimus (Rapamune), and tacrolimus (Prograf), we recommend the avoidance of grapefruits, grapefruit juice, and Seville oranges altogether."

I asked my sis whether this also related to eating orange marmalade, as Seville oranges are used to make this, and she informed me that it can have a potentially disastrous effect on transplant patients. Thought I would pass this on as soon as I found this out - another thing to add to our list of do's and don'ts.

Ruth

PostPosted: Tue Jul 25, 2006 8:30 pm
by Mike
Thanks for that Ruth :D

I did a search for potential interaction with tacro before and there is a page on wikipedia but I dont really understand if it saying these fruits and herbs are ok or not ????? see it here

Also there is a list of drugs which interact with grapefruit juice here
(it is not just immunosuppressants that are affected!)

There is a powerpoint presentation you can download which has lots of drug interaction info for immunosuppressants from http://www.va.gov/portland/Transplant/C ... ffects.ppt

You will either need powerpoint installed on your computer or you can download a viewer from here

it is a 1.9mb file so will be very quick if you have broadband

or you can view it in your browser here

But it doesn't display correctly in a browser!

hope this is helpful info for everybody.

Mike :D

PostPosted: Wed Jul 26, 2006 8:32 am
by R30
Thanks for this Mike - was certainly quite surprised when I found out as I don't recall the hospital telling me to avoid anything post-tx other than grapefruit.

Erm..the links you've posted don't seem to want to work for me. Would be very interested to see them if you try again...?

Cheers Mike and hope you are doing well.
Ruth x

PostPosted: Wed Jul 26, 2006 12:07 pm
by Mike
Hi Ruth,

I'll have a look at it when I get home as I'm at work now.

I'm doing very well thanks, creatinine stable at 130 :D I'm stopping the mycophenolate as I will be on tacro/pred only.

Hope you're well too

Mike

PostPosted: Thu Jul 27, 2006 7:52 pm
by TJ
Thanks for info Ruth & Mike. Will come in extremely handy as hubby is literally a few days post-transplant and we don't really know any of the do's and dont's yet!!!

PostPosted: Sun Jul 30, 2006 8:27 pm
by Doolally
Just a quicky to add to this post... I think I'm correct in thinking the ingredient found in both grapefruits & seville oranges that reacts with the various meds is Bergamot. Therefore I also try to avoid using Bergamot oil in my massage oil - which is a shame as its my favourite smell! I would still burn it though as I'm sure having it wafting in the air isn't going to penetrate into my blood!

PostPosted: Mon Jul 31, 2006 1:36 pm
by wing
Hi Ali,
I'm interested in your last posting re: Bergamot, as I'm an avid fan of Earl Grey Tea which is a fragrant tea laced with oil of Bergamot!
Can you point me in the right direction regarding where you came by your information?
Cheers,
Wing.

PostPosted: Mon Jul 31, 2006 1:49 pm
by Mike
Hi ali,

I posted something about this a while back.

http://news.bbc.co.uk/1/hi/health/4753747.stm

I dont fully understand it but it was originally thought that it was flavonoids that were causing the problem but it has been discovered that it is in fact furanocoumarins.

From what I have found Bergamot is a furanocoumarin plus this site also mentions seville oranges. I haven't fully read it yet but definately worth a look.

The most prominent furocoumarinsare bergamottin and 6’,7’-dihydroxyber-gamottin.


http://216.239.59.104/search?q=cache:AB ... 2&ie=UTF-8

What happens is they block the chemical route into the body so that the drug stays in the blood causing higher than normal levels.

Mike

PostPosted: Mon Jul 31, 2006 6:25 pm
by Doolally
Wing, that's interesting, I didn't know Bergamottin was in Earl Grey tea as well. Luckily I don't drink earl grey, or any tea...

Mike, thanks for the explanation about furanocoumarins. I wonder where else they're found.

I found this thread which is where I learnt about bergamottin (from JMan not least!!):
http://kidneypatientguide.org.uk/newBB/viewtopic.php?t=439&start=0&postdays=0&postorder=asc&highlight=bergamottin

Here's a couple more links of interest:
http://www.powernetdesign.com/grapefruit

http://en.wikipedia.org/wiki/Grapefruit
"Grapefruit can have a number of interactions with drugs, often increasing the effective potency of compounds. Grapefruit contains naringin and bergamottin, which inhibit the cytochrome P450 isoform CYP3A4 in the liver. It is via inhibition of this enzyme that grapefruit increases the effects of buspirone (Buspar), caffeine, simvastatin, terfenadine, felodipine, nifedipine, verapamil, estradiol, midazolam, tacrolimus, dextromethorphan (significant only at recreational doses), benzodiazepines and ciclosporin. This effect was responsible for a number of deaths due to overdosing on medication, which led to the identification of these effects."

Looking around on Google it seems there are loads of drugs that are affected by bergamottin - antidepressants, methylprednisolone etc.

PostPosted: Tue Aug 01, 2006 11:59 am
by wing
I think I see the problem now!
I assume that Bergamottin and Bergamot are not one and the same thing?
Bergamottin appears to be the problem compound - there is no mention of Bergamot (which is a herb I think).
I shall continue with my Earl Grey until someone tells me otherwise.

PostPosted: Tue Aug 01, 2006 12:23 pm
by Doolally
http://cultureofchemistry.blogspot.com/2005/05/crestor-grapefruits-and-italian-towns_24.html
"If you drink Earl Grey tea, scented with oil of bergamot, this name may seem familiar to you. Etymologically, bergamottin is derived from the same source as bergamot, both stem from a citrus tree Citrus Bergamia."

BUT...

http://ganfyd.org/index.php?title=Grapefruit
"There is not sufficient bergamottin in Earl Grey tea to cause problems."

Just do a google search with "earl grey bergamottin" and decide for yourself...!

Re: Seville Oranges and Marmalade

PostPosted: Fri Dec 01, 2017 1:47 pm
by BD1949
I appreciate this thread is rather old but having just had a transplant, it became interesting to me only recently.

I like marmalade. I make marmalade. It won a prize. I am loathe to give it up so easily.

It seems to me there is a huge difference between eating a Seville orange (which would be quite hard to do) or drinking half a pint of juice, and spreading some marmalade on some toast.

There seem to be two factors. Furanocoumarins (it seems) affect the absorption of drugs from the intestines. I am not sure what it is that blocks the P450 pathway in the liver which metabolises Tacrolimus (for example).

Several questions need answering.

Given I take Tacro at least two hours after eating (and an hour before eating), can we assume the effect of furanocoumarin on absorption is irrelevant? I thought the reason for the gaps was that Tacro is oil-soluble so taking with food reduced the bioavailability.

How much Seville orange is harmful? There is much less than an orange in a moderate layer of marmalade. It is not exactly cyanide.

How much of the relevant chemicals are destroyed (or denatured) by being taken to (slightly above) 100 degree C in aerobic conditions (i.e.stirred) for five minutes?

I am really interested in some facts.

Re: Seville Oranges and Marmalade

PostPosted: Fri Dec 01, 2017 4:01 pm
by wagolynn
I think facts will be hard to find, it probably needs someone to have analysed Marmalade.

I would say better safe than sorry.

Re: Seville Oranges and Marmalade

PostPosted: Sun Dec 03, 2017 10:22 am
by JMan
Star fruit is another one to avoid. It tends to turn up in some 'fruit drinks' and occasionally at fancier restaurants.

I remember one occasion where it was served up at a patient conference, really bad mistake on the ignorance of the caterers!

The chef tried to tell me it was cucumber, I recognise star fruit very well!